Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Doctor/Patient Communication: Lessons to be Learned

Thomas L. Schwartz, MD

By Thomas L. Schwartz, MD

On a recent WebMD Depression Community post, a participant quite angrily stated that she was experiencing burning skin sensations after her antidepressant was stopped. She more angrily stated that no one believed her, no one would listen to her and that doctors were essentially brainwashed by big pharmaceutical companies not to believe in such side effects…

I posted back that in 12 years of practice I have not seen such a side effect and wondered what else might be causing this and strongly suggested a dermatology skin expert consultation.

I was treated back with a much angrier post suggesting that I now clearly fall into the category that doctors do not listen to their patients and are brainwashed against believing in side effects…

My thoughts:
1) To prove I am listening now, I did search about burning skin side effects…

a. In FDA trials, up to 2% of patients reported burning sensations during treatment, not in withdrawal.
b. This is a tough call as in trials this is labeled as a parasthesia which could be burning, tingling numbness, painful or painless.  So the rate is likely lower than 2%
c. I found a site that stated 27,000 people have reported side effects to the FDA and about 130 had these sensations.  That is 0.5%
d. Aspirin, Nexium, Effexor, Xanax, and Synthroid were also co-used in many of the cases
e. So were many of the statin cholesterol medications

2) This is a rare side effect…

a. It has a few hundred postings on the internet by fellow suffers but not 10,000 postings
b. It is nowhere near as common as stomach side effects, sexual side effects, headaches etc.

3) If it is a withdrawal side effect…

a. Then restarting the antidepressant should make it go away in short order.
b. A slower withdrawal of the medication  might avoid the side effect in the future
c. To accomplish this, one could use a liquid version of the antidepressant and lower it by using an eyedropper ever so slowly or…
d. In practice, we often switch patients to Prozac to detox them off other antidepressants as it is long lasting and tends to have almost no withdrawal issues

In conclusion, doctors should always believe that any side effect is possible. I never stated that burning skin side effects were not real or impossible, but stated they were rare and I had not seen this before.

The lesson learned here is that the patient was listened to but felt dismissed. This started a conversation which alerted the doctor to get more data and continue the conversation. In theory, some solutions are now on the table. I could have gotten angry, lashed back, or just ignored the post. This is where anger in a relationship will get you: Nowhere.

Instead of getting angry, get into a discussion and ask your doctor to do some homework. This is how the doctor-patient relationship should work. Just like everyone else, you will have disagreements with doctors, and they with you. The key is to engage in conversation and not get angry. Getting angry drives the other party away, creates discomfort and an unwillingness to talk and come up with solutions.

If you keep your cool and your doctor still dismisses you, write a letter and print out the papers and websites you are referencing. This way you do half of the doctor’s homework and he or she just has to read the material.

A patient challenged me angrily on burning skin side effects. Instead of getting angry, hopefully I have made the patient feel listened to as he/she got me to do some homework and offer more specific advice that might help her and other burning skin sensation sufferers.

Important:

The opinions expressed in WebMD Second Opinion are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Second Opinion are... Expand

Newsletters

Subscribe to free WebMD newsletters.

  • WebMD Daily

    WebMD Daily

    Subscribe to the WebMD Daily, and you'll get today's top health news and trending topics, and the latest and best information from WebMD.

  • Men's Health

    Men's Health

    Subscribe to the Men's Health newsletter for the latest on disease prevention, fitness, sex, nutrition, and more from WebMD.

  • Women's Health

    Women's Health

    Subscribe to the Women's Health newsletter for the latest on disease prevention, fitness, sex, diet, anti-aging, and more from WebMD.

By clicking Submit, I agree to the WebMD Terms & Conditions & Privacy Policy and understand that I may opt out of WebMD subscriptions at any time.

URAC: Accredited Health Web Site TRUSTe online privacy certification HONcode Seal AdChoices